Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Started repetitive movements of his fingers and hands. Tapping feet and having severe anxiety attacks. Need help?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5293 Questions
my husband is 70 yrs old. about a month ago, he started repetitive movements of his fingers and hands, he is now tapping his feet and is having severe anxiety attacks. Also he seems to lick his lips repeatedly. It is getting worse by the day, and as he is an entertainer, cannot work at present. He has been treated for panic attacks and clinical depression since his early 20's. We lost our son in the past few years, and his health is deteriorating. Don't know where this involuntary dance-like movements of the hands is coming from. We need help. Thank you, XXXXX
Posted Thu, 26 Sep 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 8 hours later
Brief Answer:
These movements could be choreiform movements

Detailed Answer:

Thank you for posting your query. I can understand your husband's disability on account of his involuntary movements.

Based on the description, these involuntary dance like movements seem to be due to chorea, referred to as choreiform movements. The commonest cause in this age could be brain ischemia (lack of blood flow to the brain). A brain MRI would help in confirming the diagnosis. Treatment would consist of using haloperidol tablets.

If he has taken psychiatry medications, such as olanzapine, or other anti psychotics, then, these involuntary movements can also be drug induced dyskinesia. In that case, using trihexiphenydyl tablets would help.

In addition, thyroid problems should also be excluded.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor